Am Fam Physician. 2002;66(6):956-958
to the editor: Angioedema is an uncommon side effect of using angiotensin-converting enzyme (ACE) inhibitors, with an incidence of 0.1 to 0.2 percent.1 It was believed that most cases of angioedema occur within the first week of treatment with ACE inhibitors; however, recent reports1–3 indicate that late-onset angioedema may be more prevalent than initially thought. While early-onset angioedema should not be a diagnostic problem, late-onset angioedema often goes undiagnosed because many physicians are unfamiliar with it.1,4 This oversight may occur because of the lack of a temporal relationship between the use of ACE inhibitors and the onset of angioedema, because this side effect can occur after many years of uneventful use.1,4 Consequently, many patients experience recurrent episodes before the correct diagnosis is made.4 Blacks are at increased risk.3,4
Angioedema associated with the use of ACE inhibitors is not an allergic reaction.2 The pathogenesis is probably related to the increased levels of bradykinins; however, an exclusive role of bradykinins is unlikely.1 Less frequently, angioedema has been reported with angiotensin-receptor antagonists which lack the bradykinin-potentiating activity.2
The clinical presentation is highly variable and unpredictable. In most cases, the symptoms are mild and regress spontaneously while the patient continues the medication, thus erroneously prompting an alternative diagnosis.4 If the diagnosis is missed, recurrent and more severe episodes may occur with potentially serious consequences.4 Fatal cases have also been described.5
Angioedema associated with the use of ACE inhibitors usually presents as episodic attacks of swelling of the face, tongue, and airways, but it may also involve visceral tissues. A recent report6 described two patients with recurrent severe abdominal pain, nausea, and vomiting.6 The patients underwent three unnecessary laparotomies before the correct diagnosis was made.
The mainstay of therapy is discontinuation of the offending medication, which is usually sufficient in mild cases. More severe cases involving the tongue or causing respiratory compromise are treated with epinephrine, diphenhydramine, and steroids; however, no controlled studies have demonstrated the efficacy of these treatments.2 In cases of life-threatening respiratory compromise, an emergency cricothyroidotomy must be performed.2 Subsequent therapy should be initiated with an agent of an alternative class.
The prevalence of delayed angioedema will probably increase, given the growing number of patients on ACE inhibitors (35 to 40 million worldwide) and longer duration of therapy.2 Since 1995, I have seen six cases of late-onset angioedema among my clinic patients (five blacks, one white). Two of these patients were hospitalized.
All patients taking ACE inhibitors, particularly blacks, should be monitored for this potentially serious side effect. They should be informed that angioedema can occur even after many years of uneventful drug use. Patients should be advised to report mild and self-limited episodes and stop taking the ACE inhibitor immediately. On the other hand, physicians should consider the diagnosis of angioedema associated with the use of ACE inhibitors in every case of orofacial angioedema or otherwise unexplained acute or recurrent abdominal pain until it is definitely excluded by a thorough review of medications.